Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 239, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Oct 6, 2016, 3:10 PM CDT for Childress County, Cottle County, Texas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2016, 3:10 PM CDT (20:10 UTC)
- Expired
- Oct 6, 2016, 3:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Childress County, TX, Cottle County, TX
The radar
The Altus AFB radar (KFDR), 101 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 3:45 PM CDT | HAIL 1.75 | Kirkland, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2679 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
745
WUUS54 KLUB 062010
SVRLUB
TXC075-101-062045-
/O.NEW.KLUB.SV.W.0239.161006T2010Z-161006T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COTTLE COUNTY IN NORTHWESTERN TEXAS...
SOUTHEASTERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 345 PM CDT
* AT 309 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
SWEARINGEN...OR 11 MILES SOUTHEAST OF CHILDRESS...MOVING NORTHEAST
AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KIRKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3424 10001 3424 10004 3423 10005 3420 10005
3415 10019 3432 10029 3453 10000 3423 10000
TIME...MOT...LOC 2009Z 241DEG 17KT 3428 10016
HAIL...1.25IN
WIND...60MPH
$$
072 follow-up statements
580
WWUS54 KLUB 062024
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
324 PM CDT THU OCT 6 2016
TXC075-101-062045-
/O.CON.KLUB.SV.W.0239.000000T0000Z-161006T2045Z/
COTTLE TX-CHILDRESS TX-
324 PM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN COTTLE AND SOUTHEASTERN CHILDRESS COUNTIES...
AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KIRKLAND...OR
12 MILES SOUTHEAST OF CHILDRESS...MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
KIRKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3424 10001 3424 10004 3423 10005 3420 10005
3416 10016 3435 10025 3453 10000 3423 10000
TIME...MOT...LOC 2023Z 249DEG 16KT 3429 10009
HAIL...1.75IN
WIND...60MPH
$$
07334
WWUS54 KLUB 062036
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
336 PM CDT THU OCT 6 2016
TXC075-101-062045-
/O.CON.KLUB.SV.W.0239.000000T0000Z-161006T2045Z/
COTTLE TX-CHILDRESS TX-
336 PM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN COTTLE AND SOUTHEASTERN CHILDRESS COUNTIES...
AT 336 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KIRKLAND...OR
12 MILES SOUTHEAST OF CHILDRESS...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
KIRKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LUBBOCK.
&&
LAT...LON 3424 10001 3424 10004 3423 10005 3420 10005
3419 10014 3439 10020 3453 10000 3423 10000
TIME...MOT...LOC 2036Z 241DEG 12KT 3432 10006
HAIL...1.25IN
WIND...60MPH
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 12:24 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Oct 6, 12:24 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 1224 PM CDT THU OCT 6 2016 .AVIATION... Challenging aviation forecast for this afternoon. Expect to see an initial round of thunderstorms mainly impact KCDS this afternoon with a lower chance at KLBB/KPVW but not totally out of the question. Lack of confidence in timing and location around KLBB/KPVW is reason for VCTS and will amend if necessary once storms start to develop. Confidence is higher at KCDS to carry the long periods of TEMPO. Next issue will be strong cold front that will arrive after midnight local time. Storms may redevelop along the front at KLBB/KPVW but again confidence in coverage is too low to include at these TAF sites. High confidence does exist in the timing of the frontal passage along with a likely MVFR to occasionally IFR cloud deck behind the front persisting through much of the day Friday. Jordan && .PREV DISCUSSION... /issued 1144 AM CDT THU OCT 6 2016/ UPDATE... 12Z models continue to roll in and all of the high-res/short range models (HRRR, ARW, RAP, NSSL WRF) show that there will be an increasing threat for severe thunderstorms this afternoon and evening across mainly the Rolling Plains. Main issue remains how far west storms will initiate and if these will produce any severe weather on the Caprock. All models initialized the location of the dryline well with mid 30 dewpoints confined to the northwestern South Plains into eastern New Mexico, and upper 50 to mid 60 dewpoints elsewhere. Models are also in agreement with mixing the deeper moisture off the Caprock by 21Z with a more diffuse dryline zone on the Caprock with dewpoints in the 40s and 50s. Most models initiate convection east of the edge of the Caprock starting around 21Z but the ARW and NSSL WRF have some storms firing as far west as Levelland at this same time. This may be a tough task as boundary layer will be drying out at the same time that storms should be initiating so confidence is not that high we will see storms near Lubbock. Off the Caprock and across the Rolling Plains is a different story. Models are now suggesting anywhere from 2500-3500 J/kg of MLCAPE developing this afternoon. Wind profiles are not that impressive with bulk 0-6km values around 20 to 25 knots and mostly straight-line hodographs. This should result in splitting storms with any right-movers favoring longer lifespans and a greater potential to produce severe weather. Ample instability, cooling temperatures aloft, and the aforementioned shear profiles would favor large hail and strong wind potential. Left splits will also briefly be capable of producing severe weather after their initial separation but should dissipate somewhat faster than their parent storms. Last issue will be additional storm development along the cold front as it pushes south tonight. All high-res models have sped up the arrival of the front by a couple of hours and it should be into our northern zones by around 04Z, and into Midlands CWA by 09Z. As the front barrels south, the models try to develop new storms westward as the dryline retreats west ahead of the front. Westward limit of storm development will be limited by where the triple point will exist as the front heads south, and right now it looks like this will remain along or just west of an Interstate 27/US 87 Line. Because of the rapid speed of the front, any threat of severe weather will be much more limited in time as the front rapidly pushes the stronger storms south of the area. However, models are also now starting to develop a pretty good area of post-frontal precipitation so there could be a few thunderstorms lingering across the southern half of the forecast area after the frontal passage. Will issue a quick update shortly to add mention of severe weather to the grids, but overall PoP layout looks good. Temperature and winds look to be very close to current conditions so all other sensible weather elements are in good shape. Jordan PREV DISCUSSION... /issued 643 AM CDT THU OCT 6 2016/ AVIATION... The main aviation concern will be a strong cold front moving through the area late this evening/overnight. The front will bring a sharp wind shift to the north and a period of gusty winds behind the front. Also, there is a low chance that patchy low stratus over the western South Plains could spread over KLBB and/or KPVW this morning around sunrise. Finally, scattered t-storm activity is expected across portions of the area from this afternoon through late evening. KLBB and KPVW are likely to be located just to the west of this activity but higher chances at KCDS warranted a PROB30 mention. PREV DISCUSSION... /issued 316 AM CDT THU OCT 6 2016/ SHORT TERM... At 230 am, the retreating dryline was located from southeast New Mexico north-northeast to Briscoe County. The dryline is expected to reach approx. a Muleshoe to Happy line before stalling out around sunrise. Hobbs is reporting some scattered low stratus and we expect that the stratus will expand northward into parts of the southern and western South Plains this morning, but it will likely remain patchy in coverage. A vigorous upper-level trough is moving into the southern Rockies this morning. While the associated upper-level jet will be swinging across northern New Mexico into Kansas and Colorado during the day, a weaker secondary jetmax will move out of New Mexico across West Texas late in the day and provide some ascent and an increase in wind shear across the forecast area, more-so in the north. The dryline is expected to mix to about a Brownfield to Memphis line by mid-afternoon. Model guidance is in broad agreement that scattered t- storms will develop this afternoon - although some guidance develops the storms in the vicinity of the surface dryline while others show initiation farther east in the Rolling Plains, where forecast wind fields suggest that convergence will be greater. With this uncertainty we have brought PoPs slightly farther west in case the farther west solutions are correct. Forecast soundings in the moist sector support the potential for some severe weather, with MLCAPE values around 3k J/kg and deep-layer shear of 30 kts or so. Capping does not appear to be much of an issue, with temps rising to near 90F. The storms will likely be high-based initially, especially the farther west they develop, and fairly straight-line hodographs suggest that large hail and severe downburst winds the main threats. Late in the evening, a cold front will be moving into the area from the north. The front is expected to reach our northern counties around midnight or slightly earlier. This front will have a strong gradient driving it south and we expect gusty winds of around 20 to 30 mph with gusts to 45 mph to accompany it's passage. It will also provide a temporary boost to the lift and we expect additional t- storm development to occur along the frontal zone. The best chances will be in the Rolling Plains where moisture will be deeper. Up on the Caprock, thunderstorm chances are more in doubt, and partially depend on how far west the dryline retreats before the front blasts through. The front will clear our southern counties before daybreak with a drier and cooler airmass moving in at the surface. However, skies may remain cloudy due to a lot of moisture in the 850-700mb layer. LONG TERM... It will feel more like fall over the weekend especially after this week of above seasonal average temperatures. The strong cold front will have cleared the area by daybreak on Friday resulting in strong winds persisting through the day. These winds will slowly relax through the day as surface ridging builds in behind the front. Much drier air will also filter in behind this front with the surface high pressure. By late in the weekend, a trough moving across the southwestern US will be weakening but will be strong enough to draw low level moisture back into the region. By the time lift arrives from this trough from Sunday through early Monday, we will only see a quick shot of precipitation with short wave ridging quickly building in behind. Models are then depicting much of the country remaining in a progressive upper level pattern with a few weak short wave passing close to West Texas. But impacts look fairly minimal at this point. && .LUB Watches/Warnings/Advisories... None. && 14/74/14
Hazardous weather outlook, Oct 6, 11:23 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1123 AM CDT THU OCT 6 2016 TXZ021>044-071100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1123 AM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM BROWNFIELD TO MEMPHIS. LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND SEVERE WIND GUSTS TO 65 MPH WILL BE POSSIBLE WITH A FEW STORMS...ESPECIALLY ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT...ESPECIALLY ACROSS THE ROLLING PLAINS. JORDAN
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:53 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 37 min |
| Oct 6, 4:30 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 45 min |
| Oct 6, 4:31 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle | 3 hr |
| Oct 6, 4:57 PM CDT | Severe Thunderstorm Warning | LUB | King | 33 min |
| Oct 6, 5:14 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 46 min |
| Oct 6, 5:16 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 28 min |
| Oct 6, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 30 min |
| Oct 6, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 16 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.